Alert archive / Michigan / Wind Advisories in 2019
Wind Advisory 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Oct 15, 2019, 3:29 AM EDT for 6 counties in Michigan. It took effect at Oct 16, 2019, 7:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2019, 3:29 AM EDT (07:29 UTC)
- In effect from
- Oct 16, 2019, 7:00 AM EDT
- Expired
- Oct 16, 2019, 10:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS73 KGRR 150729 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 329 AM EDT Tue Oct 15 2019 MIZ037-043-050-056-064-071-151530- /O.NEW.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ /O.CON.KGRR.FR.Y.0008.000000T0000Z-191015T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 329 AM EDT Tue Oct 15 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EDT WEDNESDAY... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect from 7 AM to 10 PM EDT Wednesday. HAZARDOUS WEATHER... * Widespread frost expected east of US-131. * Wind gusts of 40 to 50 mph are expected along the lakeshore Wednesday. IMPACTS... * Frost may damage unprotected vegetation. * Scattered power outages are possible Wednesday mainly for the western half of the lakeshore counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ MIZ038>040-044>046-051-052-057>059-065>067-072>074-151200- /O.CON.KGRR.FR.Y.0008.000000T0000Z-191015T1200Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent- Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 329 AM EDT Tue Oct 15 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * Widespread frost expected east of US-131. IMPACTS... * Frost may damage unprotected vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
9 follow-up statements
560 WWUS73 KGRR 151156 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 756 AM EDT Tue Oct 15 2019 MIZ037-043-050-056-064-071-152000- /O.EXP.KGRR.FR.Y.0008.000000T0000Z-191015T1200Z/ /O.CON.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 756 AM EDT Tue Oct 15 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EDT WEDNESDAY... ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * Wind gusts of 40 to 50 mph are expected along the lakeshore Wednesday. IMPACTS... * Scattered power outages are possible Wednesday mainly for the western half of the lakeshore counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ MIZ038>040-044>046-051-052-057>059-065>067-072>074-151300- /O.EXP.KGRR.FR.Y.0008.000000T0000Z-191015T1200Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent- Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 756 AM EDT Tue Oct 15 2019 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * Areas of frost will be ending across the region. IMPACTS... * Low temperatures ranged from the upper 20s to the lower 30s across the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
996 WWUS73 KGRR 151536 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1136 AM EDT Tue Oct 15 2019 MIZ037-043-050-056-064-071-152345- /O.CON.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1136 AM EDT Tue Oct 15 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EDT WEDNESDAY... HAZARDOUS WEATHER... * Wind gusts of 40 to 50 mph out of the northwest are expected along the lakeshore Wednesday. IMPACTS... * Scattered power outages are possible Wednesday mainly for the western half of the lakeshore counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
518 WWUS73 KGRR 151943 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 343 PM EDT Tue Oct 15 2019 MIZ037-043-050-056-064-071-160345- /O.CON.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 343 PM EDT Tue Oct 15 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EDT WEDNESDAY... HAZARDOUS WEATHER... * Wind gusts of 40 to 50 mph out of the northwest are expected along the lakeshore Wednesday. IMPACTS... * Scattered power outages are possible Wednesday mainly for the western half of the lakeshore counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
324 WWUS73 KGRR 160330 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1130 PM EDT Tue Oct 15 2019 MIZ037-043-050-056-064-071-161130- /O.CON.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1130 PM EDT Tue Oct 15 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EDT WEDNESDAY... HAZARDOUS WEATHER... * Wind gusts of 40 to 50 mph out of the northwest are expected along the lakeshore Wednesday. IMPACTS... * Scattered power outages are possible Wednesday mainly for the western half of the lakeshore counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
938 WWUS73 KGRR 160725 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 325 AM EDT Wed Oct 16 2019 MIZ037-043-050-056-064-071-161530- /O.CON.KGRR.WI.Y.0004.191016T1100Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 325 AM EDT Wed Oct 16 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts of 45 to 55 mph out of the northwest. The strongest winds are expected along the immediate Lake Michigan shoreline. IMPACTS... * Scattered power outages are possible mainly for the western half of the lakeshore counties. * Small tree limbs may fall especially in exposed areas along the shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ BORCHARDT
288 WWUS73 KGRR 161557 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1157 AM EDT Wed Oct 16 2019 MIZ037-043-050-056-064-071-170000- /O.CON.KGRR.WI.Y.0004.000000T0000Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1157 AM EDT Wed Oct 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts of 45 to 55 mph out of the northwest. The strongest winds are expected along the immediate Lake Michigan shoreline. IMPACTS... * Scattered power outages are possible mainly for the western half of the lakeshore counties. * Small tree limbs may fall especially in exposed areas along the shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
608 WWUS73 KGRR 161958 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 358 PM EDT Wed Oct 16 2019 MIZ037-043-050-056-064-071-170200- /O.CON.KGRR.WI.Y.0004.000000T0000Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 358 PM EDT Wed Oct 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts of 45 to 55 mph out of the northwest. The strongest winds are occurring along the immediate Lake Michigan shoreline. IMPACTS... * Scattered power outages are possible mainly for the western half of the lakeshore counties. * Small tree limbs may fall especially in exposed areas along the shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
704 WWUS73 KGRR 170004 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 804 PM EDT Wed Oct 16 2019 MIZ037-043-050-056-064-071-170200- /O.CON.KGRR.WI.Y.0004.000000T0000Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 804 PM EDT Wed Oct 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Wind gusts of 35 to 40 mph out of the northwest with brief gusts to 45 mph. The strongest winds are occurring along the immediate Lake Michigan shoreline. IMPACTS... * Scattered power outages are possible mainly for the western half of the lakeshore counties due to the continued gusty winds. * Small tree limbs may fall especially in exposed areas along the shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
502 WWUS73 KGRR 170145 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 945 PM EDT Wed Oct 16 2019 MIZ037-043-050-056-064-071-170245- /O.EXP.KGRR.WI.Y.0004.000000T0000Z-191017T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 945 PM EDT Wed Oct 16 2019 ...WIND ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * The winds will be gusty at times generally between 20 and 30 mph...limiting the potential for impacts. IMPACTS... * Peak winds generally in the 40 to 55 mph range occured. Scattered power outages resulted from these strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 15, 3:26 AM EDT, 3 minutes earlier.
Area forecast discussion, Oct 15, 3:26 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EDT Tue Oct 15 2019
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 324 AM EDT Tue Oct 15 2019
-Showers developing mainly this afternoon and evening with a
thunderstorm possible
-Gusty winds could lead to some scattered power outages along the
lakeshore Wednesday
-Lake effect rain showers Wednesday
-Additional rain possible mainly toward the end of the weekend and
early next week
&&
.DISCUSSION...(Today through next Monday)
Issued at 324 AM EDT Tue Oct 15 2019
Shower chances increase this afternoon as a surface low approaches
from Wisconsin. Southerly winds will also be increasing on the order
of 15 to 25 mph so it will get breezy. Coverage will mainly be
isolated to scattered for the morning and early afternoon hours
before a line of steadier showers moves in late afternoon into the
evening. Can't rule out a thunderstorm either for today/tonight as
we have noted existing convection across MN this morning thriving
off a rather skimpy corridor of MUCAPE advecting in. So, be aware of
the possibility for some flashes of lightning mainly late afternoon
into this evening.
Gusty winds and lake effect rain showers will impact the region for
Wednesday as ample wrap around low-level moisture and CAA on the
back side of the low moves over the warmer waters of Lake Michigan.
Confidence for Wind Advisory criteria exists for our lakeshore
counties Wednesday as over-lake gales bleed into the land areas.
Bufkit mixing height overviews reveal wind gusts of 40kt would be
tapped between 1k-2k ft, which should definitely be achievable
across the lakeshore.
These gusts are shown by the high-res CAMs but also with models such
as the Euro and the ECM with numerous members showing 45-50 mph
gusts for lakeshore locations. With plenty of foliage on trees, we
would expect some scattered power outages to be the main threat on
land along with loose objects blown around. Outside of the
lakeshore, winds will still be gusty but we believe the impacts
won't warrant an Advisory at this time. As a side note, briefly low
visibility may occur in and out of the lake effect rain showers
given the anticipated wind gusts combined with falling precipitation.
Clouds will likely linger on Thursday with perhaps a sprinkle or
light shower left over. Some late day sun is possible. Otherwise no
impactful weather is expected Thursday into Friday.
We are continuing to watch model trends for the weekend and early
next week with signals supporting a deepening low across the Midwest
with Gulf moisture availability. Fairly wide ensemble spread exists
with location and intensity of cyclogenesis. For rain amounts, the
current GEFS probability of exceeding 0.50" is showing 60-70% for
our region Monday into Tuesday, which are fairly good odds this far
out. The latest available ECM probability for exceeding 0.50" is
slightly lower at 50-60% but still fairly high relatively speaking.
So, odds are tilted for a wet period particularly Monday into
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 135 AM EDT Tue Oct 15 2019
Deteriorating conditions are expected throughout the afternoon and
evening hours, especially after 20z. With a frontal passage
through the region, expect a period of shifting winds (S-SW-W) and
some near-IFR cigs as rain showers impact the region. Beyond this
TAF period, expecting gusty winds during the day Wednesday with 30
knot gusts possible for most terminals, and even higher winds for
MKG with close to 40 knot gusts at times.
&&
.MARINE...
Issued at 324 AM EDT Tue Oct 15 2019
Coastal erosion and some lakeshore flooding along low areas of the
immediate shoreline is likely Wednesday as solid gales will be
occurring across the lake. Potential is there for 40kt gusts or
even a bit higher. Waves will be quite high on the order of 8 to
13 ft. Some high resolution guidance such as the NAM 3km would
support maximum wave height generation of up to 15 ft
particularly along the Ottawa and Allegan County coasts. These are
areas that have already been experiencing dune erosion and bluff
collapses lately so this is not good news.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory until 8 AM EDT this morning for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
Wind Advisory from 7 AM to 10 PM EDT Wednesday for MIZ037-043-
050-056-064-071.
Lakeshore Flood Advisory from 7 AM to 10 PM EDT Wednesday for
MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from noon today to 5 AM EDT Wednesday for
LMZ844>849.
Gale Warning from 5 AM to 8 PM EDT Wednesday for LMZ844>849.
&&
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...Hoving
MARINE...HovingHazardous weather outlook, Oct 14, 3:54 PM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 354 PM EDT Mon Oct 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 354 PM EDT Mon Oct 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Areas of frost are likely away from the lakeshore late tonight and early Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong wind gusts could lead to a few power outages along the Lake Michigan shoreline on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 354 PM EDT Mon Oct 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous conditions for small craft and dangerous conditions on piers along with beach erosion will return to the area for Tuesday afternoon into Wednesday. The worst conditions will be on Wednesday when gale force winds from the northwest are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hoving/Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:36 AM EDT | Lakeshore Flood Advisory | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 12 hr |
| Oct 15, 3:38 AM EDT | Gale Warning | GRR | 40 hr | |
| Oct 15, 3:59 PM EDT | Lakeshore Flood Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 30 hr |
Nearby
Wind Advisories in Michigan, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.